Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 167, NWS Memphis, TN

June 9, 2024Lee County, Pontotoc County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 9, 2024, 5:25 PM CDT for Lee County, Pontotoc County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2024, 5:25 PM CDT (22:25 UTC)
Expired
Jun 9, 2024, 6:15 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 63 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 3:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2024-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2024-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2128 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:51 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 9, 2:51 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
251 PM CDT Sun Jun 9 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 250 PM CDT Sun Jun 9 2024

Showers and thunderstorms are expected across the entire region
tonight as a cold front moves through the Mid-South. A few strong
to severe thunderstorms are possible south of the cold front.
Large hail, damaging winds, and localized heavy rainfall are the
main weather threats. High pressure will build into the region
behind the front bringing cooler and drier air for Monday through
Wednesday. An upper level ridge will build into the region with
high temperatures in the low to mid 90s expected by Thursday and
continuing into next weekend.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 250 PM CDT Sun Jun 9 2024

Skies are cloudy across extreme northern sections of the Mid-South
with mostly sunny weather over the remainder of the region.
Temperatures continue to vary quite a bit with readings in the
upper 60s over northeast Arkansas to the lower 90s over portions
of north Mississippi. The area of showers and thunderstorms that
was moving across portions of west Tennessee this morning have
exited the region. A second area of showers and thunderstorms are
moving into portions of northeast Arkansas and the Missouri
bootheel. A cold front remains across portions of west Tennessee
and east Arkansas.

The cold front will continue to move south tonight. Additional
showers and thunderstorms are expected to develop late this
afternoon and tonight ahead of the front. Strong to severe
thunderstorms will be possible tonight south of the front.
Damaging winds, large hail and locally heavy rainfall are all
possible with these thunderstorms. High pressure will start to
build into the region late tonight with thunderstorms confined to
extreme southern sections of the Mid-South overnight. Temperatures
will turn cooler behind the front with lows Monday morning in the
upper 50s to mid 60s.

High pressure will remain over the region for Monday through
Wednesday. This will result in dry weather and below normal
temperatures during this period. Highs on Monday will be in the
upper 70s to mid 80s with highs in the mid 80s across the entire
region by Wednesday.

By Thursday, an upper level ridge starts to slide east across the
southern Plains and into the southeast U.S. This will result in a
period of dry weather and above normal temperatures. Highs on
Thursday and Saturday will be in the low to mid 90s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1257 PM CDT Sun Jun 9 2024

Scattered TSRA was ongoing over northern AR at discussion time.
This convection was focused near a synoptic cold front and aided
by a weak shortwave lifting east across southern MO. Further
south, the airmass was capped behind an outflow boundary that
passed through MEM around 16Z. TSRA coverage should be
sufficiently sparse to preclude a TS mention at MEM, by the time
the front reaches MEM and daytime heating wanes.

Main area of focus will be where the synoptic front and outflow
boundary intersect, currently over NW AR. Some TSRA development
will be possible southeastward along the boundary with daytime
heating, and with the aid of a shortwave tracking along the MO/AR
border. Further down the boundary over north MS, primary TSRA driver
will be daytime heating, primarily affecting TUP.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...ARS
AVIATION...PWB

In the hours before

Special weather statement, Jun 9, 5:04 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
504 PM CDT Sun Jun 9 2024

MSZ012-092230-
Panola MS-
504 PM CDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PANOLA COUNTY THROUGH
530 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Grove, or 11 miles northwest of Batesville, moving east at
35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Batesville, Sardis, Pleasant Grove, Horatio, and Ballentine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Mississippi.

&&

LAT...LON 3438 9019 3448 9016 3448 8981 3427 8985
TIME...MOT...LOC 2204Z 281DEG 28KT 3441 9010

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Schlessiger

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:16 AM CDTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion44 min
Jun 9, 12:45 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Obion and 2 more45 min
Jun 9, 1:19 AM CDTSpecial Weather StatementMEGFayette, Haywood, Madison26 min
Jun 9, 1:28 AM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henry, Obion, Weakley47 min
Jun 9, 1:43 AM CDTSpecial Weather StatementMEGHaywood, Henderson, Madison47 min
Jun 9, 2:10 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry50 min
Jun 9, 2:14 AM CDTSpecial Weather StatementMEGChester, Decatur, Henderson31 min
Jun 9, 2:42 AM CDTSpecial Weather StatementMEGDecatur, Hardin, McNairy33 min
Jun 9, 10:43 AM CDTSpecial Weather StatementMEGLauderdale32 min
Jun 9, 5:04 PM CDTSpecial Weather StatementMEGPanola26 min
Jun 9, 5:49 PM CDTSpecial Weather StatementMEGLafayette26 min
Jun 9, 5:52 PM CDTSpecial Weather StatementMEGItawamba23 min
Jun 9, 5:59 PM CDTSpecial Weather StatementMEGLee31 min
Jun 9, 6:09 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe36 min
Jun 9, 6:15 PM CDTSpecial Weather StatementMEGPontotoc30 min
Jun 9, 6:31 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe, Pontotoc20 min
Jun 9, 6:38 PM CDTSpecial Weather StatementMEGMonroe37 min
Jun 9, 6:46 PM CDTAreal Flood AdvisoryMEGLee, Pontotoc3 hr
Jun 9, 6:51 PM CDTSpecial Weather StatementMEGChickasaw24 min
Jun 8, 10:58 PM CDTSpecial Weather StatementMEGClay32 min
Jun 8, 11:14 PM CDTSevere Thunderstorm WarningMEGClay, Greene46 min
Jun 8, 11:40 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Mississippi50 min
Jun 9, 12:31 AM CDTSpecial Weather StatementMEGPoinsett29 min
Jun 9, 6:38 AM CDTSpecial Weather StatementMEGClay, Greene37 min
Jun 9, 7:31 AM CDTSpecial Weather StatementMEGMississippi29 min
Jun 9, 9:20 AM CDTSpecial Weather StatementMEGGreene25 min
Jun 9, 9:47 AM CDTSpecial Weather StatementMEGGreene28 min
Jun 9, 10:16 AM CDTSpecial Weather StatementMEGMississippi29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.